Restlessness related to SSRI withdrawal

Authors


Correspondence address: ShigehiroHirose MD Center of Psychiatry and Neurology, Fukui Prefectural Hospital, 2-12-1 Yotsui Fukuishi, Fukui 910-0846, Japan. Email: shigehiro@p2422.nsk.ne.jp

Abstract

Abstract There are reports that abrupt withdrawal of various selective serotonin re-uptake inhibitors, such as fluvoxamine, can elicit in patients various withdrawal symptoms. Fluvoxamine has been widely used in Japan for ~1 year. However, there have been no case reports of withdrawal symptoms following abrupt fluvoxamine discontinuation in Japan. The author reports a case where the abrupt discontinuation of fluvoxamine produced restlessness in a depressed patient. The restlessness disappeared soon after the reinstatement of treatment with fluvoxamine. This case report suggests that clinicians should carefully scrutinize a patient's compliance to fluvoxamine as the withdrawal symptoms observed following abrupt discontinuation might be regarded as a relapse of depression or side-effects of the medicine.

Ancillary